This article originally appeared on Yahoo News Australia. To view the original article, click here.
Six young people have been admitted to hospital suffering seizures and loss of consciousness after vaping.
They all presented to NSW hospitals within days of each other after suffering seizures, loss of consciousness, and vomiting between June 21 and 29.
A NSW Health spokesperson confirmed that some of the vapes were purchased through the social media app, Snapchat and analysis of the vapes revealed they contained nicotine.
Most of the young people admitted themselves to hospitals in the South West Sydney Local Health District which includes Bankstown, Camden, Campbelltown, Fairfield, Liverpool, Wingecarribee and Wollondilly local government areas.
It is not the first time a young person has been admitted to hospital after vaping.
A Blue Mountains Grammar student hospitalised in June last year after suffering a seizure while vaping in the school toilets.
Under current legislation, vapes containing nicotine cannot be purchased without a prescription and are only legally sold in chemists.
However, young people have reported that it’s easy to purchase the products through social media or over the counter at tobacconists and convenience stores.
NSW Health have taken the opportunity to remind parents that vaping is common among young people and it is important to have conversations with their children to discourage them from participating in it.
“NSW Health is increasingly concerned about the harmful health effects associated with vapes and continues to remind the community of the dangers associated with vaping, particularly for young people,” a spokesperson said.
“Vaping places young people at risk of lifelong serious health issues, including long-lasting effects of exposing their developing brains to nicotine, as many vapes have been found to contain high levels of nicotine even when they are not labelled as such.”
Vapes have been found to contain a dangerous cocktail of chemicals, including some of the same ingredients found in weedkiller and nail polish remover.
What to do if someone is suffering from nicotine poisoning?
If parents or carers are concerned someone has been poisoned by liquid nicotine, they should call the Poisons Information Centre on 13 11 26 immediately.
If they have collapsed or are not breathing, immediately call triple-0 for an ambulance.
For support and advice about quitting vaping, parents or young people can contact their general practitioner or call Quitline on 13 78 48.